En español l Q: I'm 67 and in pretty good health. Two years ago, when I was diagnosed with type 2 diabetes, the doctor put me on Glucophage (500 mg each morning) to control my blood sugar and lisinopril (10mg each morning) to protect my kidneys. I went on a low-carb diet, lost nearly 50 pounds and am now almost back to the weight I was in college. My blood-sugar tests are in the "excellent" range.
About six months ago I started having coughing spells that seem to keep getting worse no matter what the doctor prescribes to control them. He's tried various antihistamines, antibiotics to treat bronchitis, and lots of different cough medicines. Right now I'm taking amoxicillin (500 mg twice a day), Robitussin AC (10cc every four hours), and Tessalon Perles (every 12 hours). But the coughing spells last so long and are so violent that sometimes I almost pass out from them. I never cough anything up. Can you help me find out what is going on? This is totally ruining my life.
A: Judging from what you've described, I'm almost certain that you have what I call an "ACE cough." The lisinopril you're taking is in a group of drugs called ACE (angiotensin-converting enzyme) inhibitors, which are typically prescribed to lower blood pressure and thus can lower the risk of diabetic nephropathy, a type of progressive kidney disease that can occur in people with diabetes and eventually result in end-stage renal failure.
Sign up for the AARP Health Newsletter.
In my experience, prescribers often place their diabetic patients on lisinopril just as a precaution. While that approach may have some merit with younger patients, the reduced renal function of older patients tends to negate all the possible benefits of ACE-inhibitor therapy.
One of the telltale adverse effects of ACE inhibitors, including lisinopril, is a chronic, hacking cough — a potential side effect that patients often don't hear about. Studies suggest that up to a third of all patients taking an ACE inhibitor will develop this type of chronic dry cough, and the cough often doesn't go away when they stop taking the drug. This happens more with women than with men, and more with African Americans and Asians than others.
You might be wondering how a blood pressure drug could cause respiratory problems. ACE inhibitors affect the process of renal perfusion, which is how the kidneys filter impurities out of the blood. As an older person loses kidney function, the change is reflected in his or her glomerular filtration rate (GFR). The lower your GFR, the more difficult it is for your body to clear drugs from your kidneys and bloodstream, lowering their effectiveness and potentially causing them to accumulate at toxic levels in the body. In this case, the insoluble by-products of the drugs, called kinins, are not filtered out of the blood. They then flow out of the kidneys and lodge themselves in the lungs' bronchial tubes. The coughing spells represent the body's attempt to expel the kinins from the lungs. Even after the drug is stopped, the cough can linger for months until all the kinins eventually find their way out of the lungs.
Many of the patients I see with this problem are being treated for sinusitis, bronchitis, sore throat, laryngitis, asthma and many other respiratory conditions that are all a result of the ACE-inhibitor therapy.
I recommend that you talk with your doctor or other health care provider about stopping the lisinopril. You should be aware that angiotensin receptor blockers (ARBs) are chemically very similar to the ACE inhibitors and can produce the same problem. To ease the cough, you could continue on the Tessalon Perles until it clears or try dextromethorphan (Delsym), an over-the-counter cough medicine, at one teaspoon every six hours, as needed. It will probably take several months for the coughing to disappear entirely.
Ask the Pharmacist is written by Armon B. Neel Jr., PharmD, CGP, in collaboration with journalist Bill Hogan. They are coauthors of Are Your Prescriptions Killing You?, which was published last year by Atria Books.
Also of Interest
- 8 meds that can increase your risk of leg cramps
- Heart-healthy recipes packed with flavor
- Join AARP today and receive access to exclusive information, benefits and discounts
- More health information you can use
Visit the AARP home page every day for great deals and for tips on keeping healthy and sharp